Alert archive / Alabama / Special Marine Warnings in 2003

Special Marine Warning 9, NWS Mobile, AL

February 21, 2003

NWS Mobile, AL issued this special marine warning at Feb 21, 2003, 12:01 PM CST. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 21, 2003, 12:01 PM CST (18:01 UTC)
Expired
Feb 21, 2003, 2:00 PM CST
In force
119 min
Issued by
NWS Mobile, AL
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Feb 21, 4:49 AM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Feb 21, 4:49 AM CST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
253 AM CST FRI FEB 21 2003

FOG LIFTING THIS MORNING WITH THE SOLAR STIR. AT THAT TIME THE MIXING
WILL ALLOW THE INFLUENCE OF A HIGH TO THE EAST TO BRING LIGHT
SOUTHEAST WIND AND AN UPSWING OF RH. THIS WILL HELP SET THE STAGE
FOR A SIGNIFICANT CONVECTIVE EVENT OVERNIGHT FRIDAY. WILL WATCH FOR
CONVECTION TO LIGHT OFF FRIDAY AS UNSTABLE HIGH CAPE AIR AHEAD OF THE
EVOLVING SYSTEM FLOWS INSHORE ON STRENGTHENING LOW LEVEL WIND. EXPECT
RAOBS AND VAD WIND PROFILES FROM THIS MORNING TO SHOW WIND INCREASING
AND VEERING WITH HEIGHT THROUGH THE FIRST 5 TO 8 KM. THIS WOULD BE A
PRECURSOR TO SEVERE CONVECTION FRIDAY OVERNIGHT POSSIBLY EARLY
SATURDAY. DAY 1 CONVECTIVE OUTLOOK GERMANE STATING MODERATE RISK. SEE
WMO HEADER ACUS01 KWNS.

UPPER AIR CHARTS...PLUS SATELLITE IMAGERY...SHOW A SIGNIFICANT UPPER
LEVEL STORM SYSTEM HAS EMERGED OUT OF BAJA CALIFORNIA...MOVING INTO
THE HIGH PLATEAU BETEWEEN THE STATES OF CHIHUAHUA AND SONORA MEXICO.
THAT WILL BRING THIS SYSTEM TO SWING ON A DEEP SOUTHERLY TRACK WHICH
SPC HAS ALREADY BRIEFED AS BECOMING PROGRESSIVELY NEGATIVELY TILTED
WHILST MOVING THROUGH THIS AREA OVERNIGHT FRIDAY. HOWEVER...THE AVN
AT PRESENT SHOWS A TENDENCY TO LIFT OUT AS IT ARRIVES AT OUR FRONT
DOORSTEP. THE BIG WRECKING BALL...AS IT WERE...WOULD TAKE A SUDDEN
SWERVE TO THE RIGHT AS WE LOOK ON WESTWARD...LEAVING MOST EFFECTS
IN THE NORTHERN CWA. IN ANY CASE THE BEST THING AT THIS POINT IS TO
CONTINUE TAKING THIS AS A PREDICTOR OF SEVERE WEATHER...THE GREATEST
THREAT BEING BEFORE OR AROUND MIDNIGHT THROUGH EARLY SATURDAY. THE
850 AND 925 HEIGHT FIELDS INDICATE SOME CONFLUENCE THROUGH CENTRAL AL
AROUND 06Z WHICH MAY BE RESPONSE TO UPPER DIVERGENCE. THIS MAY BRING
MESOSCALE LOWS OR OPEN WAVES ALONG THESE CONFLUENCE BANDS CREATING A
MASS FIELD ADJUSTMENT PROBLEM. IF THAT HAPPENS WE COULD SEE SOME LOW
TOP ROTATORS POSSIBLY ASSOCIATED WITH GRAVITY WAVES WHICH WE HAVE
SEEN IN THIS CWA BEFORE. IT COULD BE A HIGH TEMPO EVENT. ANOTHER
THING...THE 21.00 CYCLE OF THE AVN IS MEASURABLY FASTER...AT LEAST 3
HOURS...THAN THE ETA...IN ENDING THE RAINFALL. EACH OF THE TWO SHOW A
SLIGHT PROGRESSION FROM OLDER TO NEWER RUNS. AFTER IT IS ALL OVER THE
WRAPAROUND COMMA HEAD EFFECTS WOULD KEEP THINGS DRIPPY A GOOD PART OF
SATURDAY. SUNDAY SHOULD BE A BRIGHT SUNNY DAY.

MAX AND MIN TEMPS FOR TODAYS RUN APPEAR A CATEGORY COOLER IN THE
SHORT TERM. WOULD ATTRIBUTE TO INCREASE OF DAYTIME POP AND ATTENDANT
CLOUD COVER SO WILL ADJUST IN KIND.

EXTENDED...A REINFORCING FRONT PASSES THROUGH THE AREA MONDAY
MORNING...BRINGING SOME CLOUDS.  MOISTURE TOO LIMITED FOR MUCH IF ANY
RAIN. THE REST OF THE WEEK APPEARS RAIN-FREE UNDER THE INVADING
HIGH...BUT A DEVELOPING LOW OVER THE SOUTHERN PLAINS...BRINGS A
MOIST SOUTHERLY FLOW OFF THE GULF WITH CLOUDS AND CHANCES OF SHOWERS
INCREASING. EFFECTED NO CHANGES ON PRESENT PACKAGE.

FIRE...LITTLE PROBLEM SEEN WITH MOISTURE INTO FRIDAY...WITH ONSHORE
FLOW STRENGTHENING AHEAD OF DEVELOPING SYSTEM OVER SOUTHERN PLAINS.
MAY HAVE A PROBLEM FRIDAY WITH WIND BASED DSI VALUES RISING ABOVE FL
RED FLAG CRITERIA LEVELS...SO AM ISSUING A FIRE WEATHER WATCH FOR FL
COUNTIES FOR HIGH DSI VALUES. FRONTAL PASSAGE OVER THE FA WILL BE
SATURDAY...WITH A SLOW PUSH OVER THE FA AS UPPER DYNAMICS HEAD
NORTHEAST FROM THE SOUTHERN PLAINS. EXPECT FRONTAL PASSAGE TO BE A
MODERATE ON...WITH WINDS GRADUALLY SHIFTING THROUGH THE DAY.

MARINE...WIND AHEAD OF SYSTEM MOVING NORTH OF FA LATER TODAY INTO
SATURDAY. WILL INCREASE WIND TO SMALL CRAFT ADVISORY TODAY THROUGH
SATURDAY. FRONTAL PASSAGE SATURDAY WILL BE AN ALL DAY AFFAIR WITH
BEST DYNAMICS NORTH OF MARINE ZONES AND HEADING NORTHEAST. WIND
BEHIND FRONT WILL DROP RAPIDLY AS HIGH MOVES OVER THE SOUTHEASTERN US
BY SUNDAY. WEAK FRONT WILL MOVE OVER COASTAL WATERS MONDAY NIGHT INTO
TUESDAY...BUT DO NOT EXPECT MUCH MORE THAN SMALL CRAFT CAUTION FROM
SECOND FRONT DUE TO DOWNGLIDE WIND TUESDAY NIGHT INTO WEDNESDAY.

.MS...NONE.
.AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
.FL...FIRE WEATHER WATCH TODAY FLZ001>006-008
      SMALL CRAFT ADVISORY TODAY GMZ655-675.

PRELIM NUMBERS...

MOB TE 072/061 064/047 060 7779-
PNS ET 071/061 067/047 059 77586
DTS ET 071/061 067/047 059 7738+
GZH TE 070/059 067/044 060 77695
2R0 TB 069/055 058/042 061 77890
61A TE 067/058 066/042 060 77793

MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Feb 21, 6:30 AM CST, 5 hours 31 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211800-

HAZARDOUS WEATHER OUTLOOK...AMENDED FOR FIRST PERIOD PRECIP TIMING
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
TODAY INTO TONIGHT....WITH A FEW BECOMING SEVERE TODAY INTO TONIGHT.
THE FIRST ROUND WILL COME THIS MORNING...WITH A SQUALL LINE MOVING
INTO SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. MORE THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON INTO TONIGHT...AS MORE HEATING OF THE
DAY OCCURS.

A SYSTEM WILL DEVELOP OVER TEXAS TODAY AND MOVE NORTHEAST INTO
SATURDAY...WITH A SLOW COLD FRONT PASSAGE OVER THE AREA SATURDAY.
ENOUGH INSTABILITY WILL BE IN PLACE TODAY INTO TONIGHT...WHICH WHEN
COMBINED WITH INCREASING WIND SHEAR IN THE LOWEST LEVELS OF THE
ATMOSPHERE...WILL ALLOW SOME OF THE THUNDERSTORMS FORMING TODAY TO
BECOME SEVERE. THE MAIN THREAT IS DAMAGING STRAIGHT LINE WINDS.
LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

NO SEVERE WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS WILL LIKELY BE REQUIRED LATER TODAY INTO TONIGHT.

In the hours before

Special weather statement, Feb 21, 6:32 AM CST, 5 hours 29 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211332-

...SQUALL LINE RAPIDLY APPROACHING FROM THE WEST...

A LINE OF STRONG THUNDERSTORMS IS NOW MOVING EAST AT 40 MPH FROM
CENTRAL MISSISSIPPI 37 MILES WEST OF WIGGINS. WARNINGS HAVE ALREADY
BEEN ISSUED IN CENTRAL MISSISSIPPI AND WILL BE LIKELY NEEDED IN
SOUTHEAST MISSISSIPPI. THESE STORMS HAVE A HISTORY OF PRODUCING
POTENTIALLY DAMAGING WIND AND HEAVY RAINFALL. THEY ARE EXPECTED TO
ARRIVE IN WESTERN STONE AND PERRY COUNTIES AROUND 630 AM.

AREA RESIDENTS ARE URGED TO KEEP UPDATED FOR LATER STATEMENTS OR
WARNINGS AS REQUIRED.
Special weather statement, Feb 21, 6:36 AM CST, 5 hours 25 minutes before
ALZ052-061-063-MSZ067-075-076-078-079-211330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
636 AM CST FRI FEB 21 2003

...SQUALL LINE RAPIDLY APPROACHING FROM THE WEST...

A LINE OF STRONG THUNDERSTORMS IS NOW MOVING EAST AT 40 MPH FROM
CENTRAL MISSISSIPPI 37 MILES WEST OF WIGGINS. WARNINGS HAVE ALREADY
BEEN ISSUED IN CENTRAL MISSISSIPPI AND WILL BE LIKELY NEEDED IN
SOUTHEAST MISSISSIPPI. THESE STORMS HAVE A HISTORY OF PRODUCING
POTENTIALLY DAMAGING WIND AND HEAVY RAINFALL. THEY ARE EXPECTED TO
ARRIVE IN WESTERN STONE AND PERRY COUNTIES BETWEEN 645 AND 700 AM.

AREA RESIDENTS ARE URGED TO KEEP UPDATED FOR LATER STATEMENTS OR
WARNINGS AS REQUIRED.
Special weather statement, Feb 21, 9:05 AM CST, 2 hours 56 minutes before
ALZ054>060-062-064-FLZ001>004-211800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
905 AM CST FRI FEB 21 2003

...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA AND NORTHWEST FLORIDA
UNTIL NOON...

A LINE OF STRONG THUNDERSTORMS WAS MOVING EAST ACROSS SOUTHWEST
ALABAMA.  THE LINE OF STORMS STRETCHED FROM CAMDEN TO MONROEVILLE TO
BAY MINETTE TO MOBILE.  THE LINE WAS MOVING EAST AT 20 TO 25 MILES
AN HOUR.  THE LINE SHOULD BE FROM GREENVILLE TO BREWTON TO JAY
FLORIDA TO NEAR FOLEY BY 1000 AM.

THE PRIMARY THREAT FROM THIS LINE OF STORMS WILL BE WIND GUSTS OF 35
TO 45 MPH WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES.  UNSECURED
SMALL OBJECTS COULD ALSO BE BLOWN AROUND.  THE STORMS WILL PRODUCE
RAINFALL AMOUNTS OF BETWEEN A HALF INCH TO ONE INCH.  OCCASIONAL
LIGHTNING STRIKES WILL ALSO BE A POSSIBILITY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 7:39 AM CSTSevere Thunderstorm WarningMOBMobile, Washington51 min
Feb 21, 8:38 AM CSTSpecial Marine WarningMOB67 min
Feb 21, 9:58 AM CSTSpecial Marine WarningMOB2 hr
Feb 21, 9:58 AM CSTSpecial Marine WarningMOB2 hr
Feb 21, 12:01 PM CSTSpecial Marine WarningMOB119 min
Feb 21, 1:51 PM CSTSpecial Marine WarningMOB114 min
Feb 21, 1:51 PM CSTSpecial Marine WarningMOB114 min
Feb 21, 2:44 PM CSTSevere Thunderstorm WarningMOBBaldwin61 min
Feb 21, 3:55 PM CSTSpecial Marine WarningMOB65 min
Feb 21, 3:55 PM CSTSpecial Marine WarningMOB65 min
Feb 21, 5:26 PM CSTSpecial Marine WarningMOB64 min
Feb 21, 5:53 PM CSTSpecial Marine WarningMOB52 min
Feb 21, 6:49 AM CSTSevere Thunderstorm WarningMOBPerry, Stone26 min
Feb 21, 7:09 AM CSTSevere Thunderstorm WarningMOBGeorge, Greene51 min
Feb 21, 7:17 AM CSTSevere Thunderstorm WarningMOBWayne43 min

Nearby

Special Marine Warnings in Alabama, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.